Alert archive / Kansas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 221, NWS Topeka, KS

September 29, 1998Morris County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Sep 29, 1998, 2:51 PM CDT for Morris County, Kansas. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 29, 1998, 2:51 PM CDT (19:51 UTC)
Expired
Sep 29, 1998, 3:20 PM CDT
In force
29 min
Issued by
NWS Topeka, KS
Area
Whole counties

County Morris County, KS

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 7.9 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 1998-09-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 407 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 1998-09-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 328 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
407 J/kg
Mixed-layer CIN
-374 J/kg
Mixed-layer LCL
1305 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
328 m²/s²
0-3 km storm-relative helicity
350 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

906 
WUUS1 KTOP 291952 RRA
SVRTOP
KSC127-292020-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
251 PM CDT TUE SEP 29 1998

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
     SOUTHERN MORRIS COUNTY IN EAST CENTRAL KANSAS

* UNTIL 320 PM CDT

* AT 245 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 10 MILES NORTHWEST OF BURDICK...OR ABOUT 21
  MILES SOUTHEAST OF ABILENE...MOVING SOUTHEAST AT 35 MILES PER HOUR.

* SOME LOCATIONS AFFECTED...
     WILSEY
     BURDICK

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

58

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 29, 4:19 AM CDT, 10 hours 32 minutes earlier.

Area forecast discussion, Sep 29, 4:19 AM CDT, 10 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
419 AM CDT TUE SEP 29 1998

...MAIN FORECAST PROBLEM IS THUNDERSTORMS CHANCES AND HOW MUCH
TO COOL TEMPERATURES WEDNESDAY...

BUSY WITH EARLY MORNING CONVECTION WHICH HAS PUSHED SOUTH AND EAST OF
CWA ALTHOUGH JUST BEFORE SENDING ZONES SOME ACTIVITY HAD REDEVELOPED
OVER NORTHWEST MO AND LIGHTNING DISPLAY SHOWING ACTIVITY OVER PARTS OF
SOUTHWEST KANSAS 07-08Z.  MODELS FAIRLY SIMILAR WITH UPPER FEATURES AND
SHOWING ONLY WEAK SHORTWAVE ENERGY RIDING OUT OVER RIDGE ACROSS THE
CENTRAL PLAINS. GOING MORE WITH ETA SOLUTION THROUGH THE LONG TERM.
FOR TODAY INITIAL CONCERN WAS WITH OUTFLOW BOUNDARIES AND THOUGHT
BY LATE AFTERNOON GIVEN INSTABILITY AND ETA SHOWING CAPES 2-3THOUSAND
ACROSS MUCH OF AREA...COULD SEE SOME WIDELY SCATTERED
THUNDERSTORMS.  Q-VECTOR SUPPORT WEAK DURING THE DAY TODAY.
TONIGHT...ETA SHOWING STRONG H850 MB WARM ADVECTION WITH SOUTHWEST
WINDS OF 30 TO 40 MPH AND A WEAK UPPER FEATURE MOVING ACROSS CWA.
UPPED POPS ACROSS NORTHERN COUNTIES INTO THE LIKELY CATEGORY AFTER
COORDINATION WITH SURROUNDING OFFICES.  LOWS IN THE MIDDLE 60S LOOK
FINE FOR NOW GIVEN EXPECTED CONVECTION.  ON WEDNESDAY AS NORTHERN
BRANCH SAGS SOUTH AND BECOMES MORE NORTHWESTERLY...ANOTHER UPPER
FEATURE PROGGED TO MOVE ACROSS AREA.  ALL HELPING TO DROP SURFACE
COLD FRONT SOUTH ACROSS AREA AND KEEP DECENT PRECIPITATION CHANCES
FOR THE AREA.  CONCERN AGAIN IS HOW MUCH nTO COOL TEMPERATURES.
GUIDANCE VALUES FROM THE MIDDLE 70S OVER THE FAR NORTHERN COUNTIES
TO LOWER 80S IN THE EAST CENTRAL LOOK LIKE A GOOD PLACE TO
START.

.TOP...NONE

FRANTZ

In the hours before

Special weather statement, Sep 29, 11:42 AM CDT, 3 hours 9 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-292220-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
1142 AM CDT TUE SEP 29 1998

STORM SPOTTER ACTIVATION WILL BE POSSIBLE ACROSS NORTH CENTRAL AND
NORTHEAST KANSAS LATE THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS MAY STABILIZE THE ATMOSPHERE SOME THIS
AFTERNOON BUT THE ATMOSPHERE IS FORECAST TO BECOME VERY UNSTABLE BY
LATE AFTERNOON. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY
SEVERE WEATHER THREAT .

SYNOPSIS:  A FRONTAL BOUNDARY ACROSS NORTHERN KANSAS WILL BE THE
FOCUS FOR THUNDERSTORMS THIS AFTERNOON AND TONIGHT.

JW
Local storm report, Sep 29, 2:28 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
228 PM CDT TUE SEP 29 1998

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0222 PM    4 NW HOLLAND              KS    .88 INCH HAIL
09/29/98   DICKINSON

0224 PM    2 NW HOLLAND              KS    .75 INCH HAIL
09/29/98   DICKINSON

0224 PM    2 SW HOLLAND              KS    1 INCH HAIL
09/29/98   DICKINSON
Local storm report, Sep 29, 2:28 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
228 PM CDT TUE SEP 29 1998

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0222 PM    4 NW HOLLAND              KS    .88 INCH HAIL
09/29/98   DICKINSON

0224 PM    2 NW HOLLAND              KS    .75 INCH HAIL
09/29/98   DICKINSON

0224 PM    2 SW HOLLAND              KS    1 INCH HAIL
09/29/98   DICKINSON

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 28, 9:26 PM CDTSevere Thunderstorm WarningTOPDouglas, Jefferson34 min
Sep 28, 9:41 PM CDTSevere Thunderstorm WarningTOPDouglas29 min
Sep 28, 9:59 PM CDTSevere Thunderstorm WarningTOPFranklin31 min
Sep 28, 10:30 PM CDTSevere Thunderstorm WarningTOPFranklin45 min
Sep 29, 12:10 AM CDTSevere Thunderstorm WarningTOPPottawatomie30 min
Sep 29, 12:27 AM CDTSevere Thunderstorm WarningTOPJefferson33 min
Sep 29, 12:42 AM CDTSevere Thunderstorm WarningTOPShawnee, Wabaunsee48 min
Sep 29, 12:42 AM CDTSevere Thunderstorm WarningTOPShawnee, Wabaunsee33 min
Sep 29, 1:26 AM CDTSevere Thunderstorm WarningTOPDouglas, Franklin, Osage64 min
Sep 29, 1:26 AM CDTSevere Thunderstorm WarningTOPShawnee64 min
Sep 29, 2:15 PM CDTSevere Thunderstorm WarningTOPDickinson45 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.